Aa
A
A
A
Close
Heart Disease Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

calcium supplement interaction with heart meds.?

Hello,
Thank you for taking this question.  I recently had an appt. with my internist who suggested I take a calcium supplement. I did not do well on the DEXA test. I began taking the calcium, but started having many palpatations which I have never had before.  
I went to the cardio who treats me for MR +2, of the mitral valve (only see him every 6 mths.) and he listened to my heart.  He said "you're definately having lots of extra beats which we never have documented before"  He then did an EKG which was fine.  Since I've done very well on TOPROL XL he did not want to change the RX, but said we could do either A: Increase the Toprol to 50mg. and drop the verapamil (80mgs) which he said is probably causing the interaction or, B: change the calcium supplement to something else (calcium carbonate he mentioned).  I told him I would think about it.  After communicating with my internist, he concedes to whatever the cardio and I decide.

My Question is simply:  What is the most favorable calcium supplement to take with the heart medication ToprolXL? Is there an interaction between calcium citrate and verapamil?

PS.  I am in my mid 40's very healthy, only take Toprol and Verapamil
12 Responses
74076 tn?1189759432
Hello,

This is an interesting question and one that there isn't a great answer to.  There is some data to suggest that calcium channel blockers interact with calcium supplements, but this isn't universally believed.  I read on a University of Maryland web site that they recommend that patients on calcium channel blockers for hypertension have there blood pressure checked more frequently, but they admit on the site there isn't great data on this.

I can tell that I have treated some calcium channel blocker overdoses with IV calcium, but this is at much higher concentrations than you would take by mouth.  If your symptoms got worse after starting the calcium channel blocker, there are two options, neither of which will harm you.  One is to stop the verapamil and increase the toprol, the other is maintain the status quo.  If they are really bothering you, you could try changing and see if it makes a difference for you.


What is the most favorable calcium supplement to take with the heart medication ToprolXL?

I don't think there is any data to answer this question.  More important than supplemental calcium is a bisphosphonate.  This class of medications has been shown to actually increase bone density.  This is up to your doctors, but his worth asking about.

I hope this helps, although I will admit sometimes there are not great answers to what is a perfectly logical question.  Good luck.
Avatar universal
Oh yes, by the way, this is my second and final ? within the 6 mth. boundary allotment.
Avatar universal
Hi - this is my experience only, obviously I'm not a doctor!  :)  I have read that when you take calcium supplements it can result in getting too much calcium (which is already fairly abundant in the American diet especially if you drink milk and eat cheese) and the real nutrient that is missing from most people's diets is magnesium.  That same article Americans take more calcium supplements than any other society in the world and still have the highest rates of osteoporosis (I realize there could be other reasons for this such as genetics but I think they're saying the real problem isn't lack of calcium).  I've read that you should take magnesium when you take calcium to balance the nutrients because taking lots of calcium alone can cause palpitations.  I've found this to be true as I used to take a calcium supplement (I also love yogurt and milk) and would always have palps right after.  I started taking KAL Magnesium Glycinate 400mg per day and my palps are a lot better.  Hope this helps you!
Avatar universal
Calcium decreases the potency of heart meds.  I am on a beta blocker - Toprol XL 25mg- (I've been cheating,taking half :) and have been for about a week. Did not have any tachy since I have been on it, but as soooon as I took a Calcium, Mag & Zinc combo, later that day I had an increased heart rate.  Now I am back to just the Magnesium by itself & it's working better.  Try going to http://www.drugdigest.org and put in your Verapamil & Calcium.....I actually put it in & some interactions popped up. You may want to read more about it. I put in Mag & Vera & no interactions popped up...just warnings related to alchol & grapefruit juice consumption.  I hope this helps.  

CMarie800
Avatar universal
Thank you for your insightful comments.  That helps me to know that others have had similar experiences, since I've not had many irregular beats ever that I can remember.
I have not had any since I quit the calcium supp. temporarily until I decide what to do.
Thank you all most kindly,
cristabelle
Avatar universal
Thank you for your response and mentioning the bisphosphonate. My internist did mention that and told me we would could talk after I got everything cleared with the cardiologist.
cristabelle
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is a low-fat diet really that heart healthy after all? James D. Nicolantonio, PharmD, urges us to reconsider decades-long dietary guidelines.
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Fish oil, folic acid, vitamin C. Find out if these supplements are heart-healthy or overhyped.
Learn what happens before, during and after a heart attack occurs.
What are the pros and cons of taking fish oil for heart health? Find out in this article from Missouri Medicine.
How to lower your heart attack risk.